Alert archive / Wyoming / High Wind Warnings in 2007

High Wind Warning 16, NWS Riverton, WY

December 24, 2007Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 24, 2007, 1:23 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2007, 1:23 PM MST (20:23 UTC)
Expired
Dec 24, 2007, 5:00 PM MST
In force
4 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 242023
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MST MON DEC 24 2007


WYZ020-250000-
/O.NEW.KRIW.HW.W.0016.071224T2023Z-071225T0000Z/
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITY OF...CASPER
123 PM MST MON DEC 24 2007

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON ACROSS MUCH OF
NATRONA COUNTY THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. WIND
SPEEDS OF 35 TO 45 MPH WITH FREQUENT GUSTS TO 60 MPH ARE
EXPECTED...ESPECIALLY BETWEEN OUTER DRIVE SOUTH OF CASPER THROUGH
ALCOVA. THE COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING...WITH
THE WIND SHIFTING TO THE NORTH AT 20 TO 30 MPH WITH SNOWFALL
EXPECTED OVERNIGHT. THOSE TRAVELING THIS AFTERNOON SHOULD BE
PREPARED FOR STRONG CROSS WINDS ACROSS THE AREA.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ019-250000-
/O.NEW.KRIW.HW.W.0016.071224T2023Z-071225T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
123 PM MST MON DEC 24 2007

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON ACROSS MUCH OF
SOUTHEAST FREMONT AND SOUTHWEST NATRONA COUNTIES THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. WIND SPEEDS OF 40 TO 50 MPH WITH
FREQUENT GUSTS TO 65 MPH ARE EXPECTED. THE COLD FRONT WILL MOVE
THROUGH EARLY THIS EVENING...WITH THE WIND SHIFTING TO THE NORTH
AT 20 TO 30 MPH WITH SNOWFALL EXPECTED OVERNIGHT. THOSE TRAVELING THIS
AFTERNOON SHOULD BE PREPARED FOR STRONG CROSS WINDS ACROSS THE
AREA.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
1 follow-up statement
000 
WWUS75 KRIW 250009
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
509 PM MST MON DEC 24 2007


WYZ019-020-250115-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-071225T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
509 PM MST MON DEC 24 2007

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

SOUTHWEST WIND WILL DECREASE AND BECOME NORTHERLY AS A STRONG COLD
FRONT PUSHES THROUGH THE AREA EARLY THIS EVENING. THE HIGH WIND
WARNING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 24, 3:16 AM MST, 10 hours 7 minutes earlier.

Area forecast discussion, Dec 24, 3:16 AM MST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
316 AM MST MON DEC 24 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
LARGE UPPER LEVEL SHORT-WAVE TROUGH MAKING ITS WAY ASHORE EARLY
THIS MORNING. THE LATEST GFS AND ECMWF IN GOOD AGREEMENT MOVING
THIS TROUGH THROUGH CENTRAL IDAHO TODAY AND THEN THROUGH CENTRAL
WYOMING EARLY TUESDAY MORNING. PUSHED BACK THE TIMING FOR THE
WINTER STORM WARNING TO 12Z TODAY WITH MOST OF THE RADAR ECHOS
STILL IN EASTERN IDAHO. DECIDED ON SNOW ADVISORY FOR THE BIG HORN
MOUNTAINS AND JOHNSON COUNTY WITH ALL MODELS SHOWING STRONG
FRONTOGENESIS TAKING PLACE OVER SOUTHEAST MONTANA EARLY THIS
AFTERNOON...SAGGING THE FRONT AND ASSOCIATED STRONG PRECIPITATION
BAND SOUTHWARD LATE THIS AFTERNOON. STRONG NORTHWEST WIND IN THE
BUFFALO AREA WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW
MAKING TRAVEL VERY DIFFICULT ALONG I-25/I-90 LATE THIS AFTERNOON
THROUGH EARLY EVENING. LOCAL SNOWFALL AMOUNTS NEAR A FOOT ARE
POSSIBLE ALONG NORTH FACING SLOPES IN THE BIG HORN MOUNTAINS AS
VERY STRONG SURFACE AND NEAR SURFACE CONVERGENCE COMBINES WITH
UPSLOPE FLOW AND GOOD LAPSE RATES. ALSO ISSUED A SNOW ADVISORY FOR THE
WESTERN WIND RIVER MOUNTAINS...UPPER GREEN RIVER BASIN FOOTHILLS
AND SOUTHERN LINCOLN COUNTY AS GOOD FRONTOGENETIC FORCING EXPECTED
TO PRODUCE A STRONG FRONTAL BAND OF SNOW DURING THE AFTERNOON.
DURATION THE MAIN ISSUE WITH THESE AREAS BUT WITH GOOD INSTABILITY
PROGGED OVER THESE AREAS DURING THE AFTERNOON...EXPECTING VERY
GOOD SNOWFALL RATES FOR AT LEAST 2-4 HOURS. STRONG SURFACE FRONT
STILL ON TRACK TO PLOW THROUGH THE BIG HORN BASIN EARLY THIS
EVENING AND THEN SOUTHWARD THROUGH THE OWL CREEK MOUNTAINS INTO
THE WIND RIVER BASIN AND CODY FOOTHILLS AROUND 02Z. SNOW IS
EXPECTED ALONG AND BEHIND THE FRONT FOR SEVERAL HOURS BEFORE
WEST-NORTHWEST FLOW DEVELOPS AROUND MIDNIGHT. EXPECTING 1 TO 2 INCH
AMOUNTS IN THE CODY FOOTHILLS...BIG HORN AND WIND RIVER
BASINS...WITH 2 TO 4 INCHES IN THE LANDER FOOTHILLS. SNOWFALL IN
THE CASPER AREA AND MOST OF NATRONA COUNTY EXPECTED TO RAPIDLY
MOVE IN AROUND 03Z WITH 2 TO 4 INCHES LIKELY IN AND AROUND CASPER
WITH UP TO 8 INCHES POSSIBLE FOR CASPER MOUNTAIN. WILL LET THE DAY
SHIFT TAKE ONE MORE LOOK AT DATA WITH THIS TROUGH COMPLETELY
ONSHORE BEFORE DECING ON POTENTIAL WINTER HIGHLIGHTS FOR NATRONA
COUNTY TONIGHT. A TRAILING VERY WEAK SHORT-WAVE TROUGH MOVES
THROUGH THE AREA CHRISTMAS DAY BRINGING WITH IT SOME CLOUDS AND A
FEW MOUNTAIN FLURRIES OR LIGHT SNOW SHOWERS.

NEXT PACIFIC TROUGH STILL EXPECTED TO BEGIN TO IMPACT THE AREA
WEDNESDAY MORNING. LATEST GLOBAL MODELS INDICATING THIS TROUGH
WILL DIG FARTHER SOUTH THROUGH THE GREAT BASIN...PUTTING WESTERN
AND CENTRAL WYOMING UNDER A -37 DEG C COLD POOL AT H5. THIS COLD
POOL EXPECTED TO PRODUCE NUMEROUS MOUNTAIN SNOW SHOWERS WITH
SCATTERED SNOW SHOWERS IN THE BASINS AND VALLEYS WEDNESDAY THROUGH
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE PARADE OF SYSTEMS PUSHING SOUTHEAST OUT OF THE THE GULF OF
ALASKA INTO WEST WILL CONTINUE THROUGH THE WEEKEND...BUT BOTH THE
00Z ECMWF AND GFS SHOW THE POSSIBILITY OF A HIGH AMPLITUDE RIDGE
DEVELOPING IN THE EASTERN PACIFIC/WEST COAST BY EARLY NEXT WEEK.
A SPLITTING TROUGH IS EXPECTED TO BE EXITING THE AREA ON
THURSDAY...BUT SHOULD STILL WARRANT POPS...ESPECIALLY EAST OF THE
DIVIDE. THEN...A MORE WESTERLY FLOW DEVELOPS WITH LOW AMPLITUDE
SYSTEMS MOVING THROUGH THE WESTERLIES. THIS WILL RESULT IN A
DECENT CHANCE OF A PROLONGED ISENTROPIC UPGLIDE/OROGRAPHIC LIFT
ACROSS THE WEST...ENHANCED BY A FEW SHORTWAVES. THE BEST SHORTWAVE
SEEMS TO AFFECT THE FORECAST AREA FRIDAY NIGHT INTO SATURDAY. BY
EARLY NEXT WEEK...NORTHWEST FLOW COULD DEVELOP WITH RIDGE TO THE
WEST. A FEW DISTURBANCES IN THIS FLOW COULD KEEP AN ACTIVE PATTERN
GOING. EXCEPT FOR THURSDAY...WILL HAVE LITTLE POPS EAST OF THE
DIVIDE...BUT THIS MIGHT CHANGE WITH THE SYSTEM ON SATURDAY...AND
ONCE AND IF NORTHWEST FLOW DEVELOPS EARLY NEXT WEEK. THESE SYSTEMS
AND ASSOCIATED COLD FRONTS WILL RESULT IN BELOW AVERAGE
TEMPERATURES...WITH TEMPS CREEPING TOWARD SEASONAL TEMPS BY THE
END OF THE PERIOD...ESPECIALLY WHERE GOOD MIXING WILL OCCUR.
BASINS...WITH STEEP INVERSIONS WILL PROBABLY REMAIN LOCKED INTO
THE DEEP FREEZE.

&&

.AVIATION...
A STORM SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST AND THE
NORTHERN ROCKIES TOADY AND TONIGHT. THIS STORM WILL PRODUCE UPSLOPE
SNOW ACROSS FAR WESTERN WYOMING AND WILL CREATE MVFR TO IFR
CONDITIONS IN SNOW AT KJAC...KPNA AND KBPI IN THE  MORNING THROUGH
MONDAY EVENING. AHEAD OF THIS STORM THE SURFACE PRESSURE GRADIENT
WILL BE STRONG FROM SOUTHERN WYOMING TO EASTERN WYOMING...AND
SOUTHWEST TO WEST WINDS AT KRKS AND KCPR WILL RANGE FROM 10 TO 20 KT
WITH GUSTS AROUND 30 KT FROM THROUGH THE EVENING. A COLD FRONT IN THE
AFTERNOON HAS THE POTENTIAL TO BRING MVFR CONDITIONS IN LIGHT SNOW
TO THE REMAINDER OF TAF SITES MOVING INTO KRIW...KLND AND KCPR WHERE
SNOW ASSOCIATED WITH THE COLD FRONT IS NOT EXPECTED UNTIL AFTER 00Z.
MUCH OF THE AREA WILL SEE MVFR TO IFR CONDITIONS WITH MOUNTAINS AND
HIGHER TERRAIN OBSCURED.

&&

.FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED OVER WESTERN AND NORTHEAST WYOMING
TODAY THROUGH TONIGHT. STRONG SOUTHWEST WINDS WILL ACCOMPANY
THIS SYSTEM AS LOW PRESSURE DEVELOPS OVER EASTERN WYOMING MONDAY
AFTERNOON. A STRONG COLD FRONT WILL USHER IN STRONG NORTH WINDS
AND SNOW TO AREAS EAST OF THE DIVIDE THIS AFTERNOON. VERY STRONG
NORTHWEST TO NORTH WINDS IN AND NEAR BUFFALO ARE EXPECTED THIS EVENING.
ANOTHER PACIFIC STORM IS EXPECTED TO BRING SCATTERED SNOW SHOWERS
TO THE DISTRICT ON WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 8 PM MST
THIS EVENING FOR WYZ012-013-023-024.

SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR WYZ014-025-027.

SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM MST TUESDAY FOR
WYZ008>011.

SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ001.

&&

SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Dec 24, 5:00 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON DEC 24 2007

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST MON DEC 24 2007

...WINTER STORM WARNING IN EFFECT FOR JACKSON HOLE STAR VALLEY TETON
GROS VENTRE SALT AND WYOMING RANGES THROUGH 8 PM THIS EVENING...

...SNOW ADVISORY IN EFFECT THROUGH 8 PM MST THIS EVENING FOR
YELLOWSTONE NATIONAL PARK...

...SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR WESTERN WIND RIVER MOUNTAINS UPPER GREEN RIVER BASIN
FOOTHILLS AND SOUTHERN LINCOLN COUNTY...

...SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM MST TUESDAY FOR
BIG HORN MOUNTAINS AND JOHNSON COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO DEVELOP ACROSS WESTERN WYOMING THIS MORNING.
SNOW WILL BE LIGHT TO MODERATE DURING THE MORNING AND WILL BECOME
MODERATE TO HEAVY AROUND MIDDAY OVER THE WEST. EAST OF THE DIVIDE...
SNOW WILL DEVELOP AROUND MIDDAY...MAINLY ACROSS THE NORTH...AND
BECOME MODERATE TO HEAVY THIS AFTERNOON...AND SHIFT SOUTH AS A
STRONG COLD FRONT SHIFTS PUSHES SOUTH...EAST OF THE DIVIDE.

TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ARE ANTICIPATED IN THE
JACKSON HOLE AND THE STAR VALLEY...WITH 8 TO 14 INCHES EXPECTED IN
THE TETONS...GROS VENTRE MOUNTAINS...SALT RANGE AND THE WYOMING
RANGE. SNOWFALL ACCUMULATIONS THROUGH THIS EVENING IN YELLOWSTONE
PARK WILL RANGE FROM 5 TO 10 INCHES IN SOUTHERN PORTIONS OF THE PARK
TO 3 TO 6 INCHES IN THE NORTHERN SECTIONS. SNOW ACCUMULATIONS IN THE
WESTERN WIND RIVER MOUNTAINS...THE UPPER GREEN RIVER BASIN
FOOTHILLS...AND SOUTHERN LINCOLN COUNTY WILL RANGE FROM 2 TO 5
INCHES IN THE LOWER ELEVATIONS WITH 4 TO 9 EXPECTED IN THE
MOUNTAINS. SNOWFALL TOTALS IN THE BIG HORN MOUNTAINS WILL RANGE
FROM 6 TO 10 INCHES WITH 2 TO 5 INCHES EXPECTED IN JOHNSON COUNTY.
WIDESPREAD BLOWING AND DRIFTING IS EXPECTED IN JOHNSON COUNTY LATE
THIS AFTERNOON THROUGH THE EVENING.  ONE TO TWO INCHES OF SNOW IS
EXPECTED ACROSS THE WIND RIVER BASIN TONIGHT...WITH 2 TO 4 INCHES
EXPECTED ACROSS NATRONA COUNTY...INCLUDING CASPER...WITH 4 TO 6
INCHES ACROSS CASPER MOUNTAIN.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH SUNDAY

ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO AFFECT THE COWBOY STATE
WEDNESDAY INTO THURSDAY. PLEASE STAY TUNED THIS HOLIDAY SEASON FOR
THE LATEST FORECASTS AS A SERIES OF STORM SYSTEMS WILL CONTINUE TO
IMPACT WESTERN AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. THANK YOU.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.